Alert archive / Kansas / Tornado Warnings in 1998
Tornado Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 13, 1998, 8:48 PM CDT for Brown County, Kansas. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1998, 8:48 PM CDT (01:48 UTC)
- Expired
- Jun 13, 1998, 9:25 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Brown County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:55 PM CDT | Tornado F1 | Morrill, KS | |
| Jun 13, 9:00 PM CDT | Tornado F0 | Reserve, KS | |
| Jun 13, 9:06 PM CDT | Thunderstorm Wind | Reserve, KS | |
| Jun 13, 9:15 PM CDT | Thunderstorm Wind | Hiawatha, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 6:15 PM CDT | Tornado Watch | SPC | 4 hr |
| Jun 13, 8:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
435
WFUS1 KTOP 140149 RRA
TORTOP
KSC013-140225-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
848 PM CDT SAT JUN 13 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A
* TORNADO WARNING FOR...
EXTREME NORTHERN BROWN COUNTY IN NORTHEAST KANSAS
* UNTIL 925 PM CDT
* AT 845 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH A POSSIBLE TORNADO 16 MILES WEST OF RESERVE...OR
ABOUT 20 MILES NORTHWEST OF HIAWATHA...MOVING EAST AT 40 MILES PER
HOUR.
* SOME LOCATIONS AFFECTED...
RESERVE
SEVERAL FUNNEL CLOUDS WERE REPORTED NEAR SABETHA AT 840 PM.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
58What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:35 PM CDT, 6 hours 13 minutes earlier.
Area forecast discussion, Jun 13, 2:35 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CDT SAT JUN 13 1998 ...CONCERN IS SEVERE WEATHER/PRECIP TONIGHT... LAPS DATA SHOWING RAPIDLY RISING CAPES FROM SOUTHCENTRAL INTO NORTHWEST KANSAS OVER THE PAST FEW HOURS WITH SURFACE PRESSURE FALLS OVER WESTERN KANSAS. 19Z WARM FRONT APPEARS AROUND A CONCORDIA TO NEAR EMPORIA LINE. DEWPOINTS SHOULD PUSH WELL INTO THE 60S OVER MUCH OF THE CWA THIS EVENING IN ADVANCE OF THE SURFACE LOW MOVING EASTWARD FROM COLORADO INTO KANSAS. MAIN VORTICITY LOBE WITH H500 LOW MOVES JUST NORTH OF THE AREA TONIGHT. THE UPPER LOW STALLS OVER IOWA PRODUCING NORTHWESTERLY FLOW OVER THE CWA THAT SHOULD KEEP THE AREA CLOUDY AND COOL. 42-48 HOURS BRINGS ANOTHER WEAK VORTICITY MAX OVER THE CWA THAT WILL NECESSITATE SOME LOWER POPS ON MONDAY (AS IN PREVIOUS EXTENDED). DRY PUNCH TONIGHT APPEARS RAPIDLY...SO SEVERE WEATHER SHOULD END ACROSS NORTHCENTRAL KANSAS BEFORE MIDNIGHT BUT CONTINUE OVER THE NORTHEAST UNTIL THE EARLY MORNING HOURS BEFORE TURNING TO HEAVY RAIN EVENT LATE IN THE NIGHT OVER THE EXTREME NORTHEASTERN COUNTIES. THE 850/700 OMEGA FORCING MOVES OVER THE NORTHERN COUNTIES WITH THE BEST FORCING NORTH AND EAST OF THE CWA LATE IN THE NIGHT. THIS IS ALSO SHOWN IN THE LOW LEVEL Q-VECTOR FIELDS. FOLLOWING TONIGHT...AREA SHOULD REMAIN CLOUDY AND COOL WITH HIGHS RESTRICTED TO THE 70S SUNDAY AND MONDAY WITH UPPER 50S TO LOWER 60S SUNDAY NIGHT. < DLR .TOP...NONE
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:29 PM CDT | Tornado Warning | TOP | Marshall | 46 min |
| Jun 13, 8:16 PM CDT | Tornado Warning | TOP | Nemaha | 29 min |
| Jun 13, 9:44 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 46 min |
| Jun 13, 10:24 PM CDT | Tornado Warning | TOP | Brown | 46 min |
| Jun 13, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 30 min |
Nearby
Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.